Hail, Randolph
- When
- May 22, 5:21 PM CST to 5:22 PM CST
- Where
- Randolph County, 0.87 mi NE of Huntsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.440, -92.540
On the evening of May 22 some marginally severe hail fell in central Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the evening of May 22 some marginally severe hail fell in central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 22, 5:14 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 614 PM CDT Mon May 22 2017 .Discussion... Issued at 358 PM CDT MON MAY 22 2017 An upper level shortwave ahead of an upper level low is providing the energy for the showers and few embedded storms today. The storms will be isolated due to weak CAPE values between around 800 J/kg. No severe weather is anticipated with this activity. Late tonight, the upper level low will start working its way south into the Midwest. At the surface, a cold front will sweep through the area. This will bring another opportunity of showers for everyone. The chance for showers will continue through Tuesday night as this system moves through. We may also see a few storms tomorrow afternoon despite low CAPE values. This is because the upper level low will be overhead, bringing in cold air aloft and lowering the freezing level to about 5000-6000 ft. It is also possible to see some small hail fall out of any storms that develop tomorrow afternoon due to the lowered freezing level. We could see a similar situation regarding the showers and storm potential Wednesday in the eastern part of the forecast area, as the system exits the region. Temperatures Tuesday and Wednesday will be below normal once the cold front passes. Expect highs in the low-mid 60s and lows in the 40s. Dry and warmer conditions are expected Thursday as upper-level ridging and a surface high move into the Midwest. Temperatures are expected to be back in the mid 70s. This will be the best day to get yard work done and do other outdoor activities this week. Temperatures should be slightly warmer for the weekend with the upper 70s, low 80s for highs and 50s and 60s for low. An active pattern is forecast for the holiday weekend. Right now it looks like the first chance for showers and storms will be Friday with another round expected Saturday potentially lingering into Sunday. While models do agree on the active pattern, they do not agree on specifics about timing and location. The most notable difference is the GFS wants to hang on to the showers and storms well into Sunday/Monday, whereas the Canadian pushes the activity (which is very little to begin with) out of the region Saturday night with the ECMWF in the middle. Either way we can expect some showers and storms this weekend and at least a short break in the rain once this system exits the area. && .Aviation...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 611 PM CDT MON MAY 22 2017 Multiple rounds of precipitation are expected during the forecast period as a cold front approaches the terminals overnight. The ongoing initial round should taper off early in the period, with a brief break following until the frontal boundary brings additional rain chances overnight into the morning hours Tuesday. Ceilings will degrade to MVFR behind the front, before improving to VFR by the end of the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Grana Aviation...Welsh
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 446 AM CDT Mon May 22 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 446 AM CDT Mon May 22 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms will be possible across the area today and tonight. Some storms may be capable of small hail and isolated gusty winds, but widespread severe weather is not anticipated at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storms are expected on Tuesday with small non-severe small hail possible with strongest activity. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
403 PM CDT MON MAY 22 2017
KSZ104-MOZ028-222130-
Wyandotte KS-Platte MO-
403 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 430 PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kansas City, or near Edwardsville, moving northeast at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Bonner Springs, Parkville, Edwardsville, Riverside, Weatherby Lake,
Kansas City, Lake Waukomis, Platte Woods, Northmoor, Houston Lake,
Wolcott, Pomeroy, Beverly Hills, Maywood and Piper.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 412.
Interstate 29 between mile markers 3 and 8.
Interstate 635 between mile markers 10 and 12.
Interstate 435 between mile markers 12 and 21.
Kansas Turnpike between mile markers 224 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pleasant Hill.
&&
LAT...LON 3913 9490 3918 9490 3921 9481 3920 9481
3920 9478 3921 9479 3927 9460 3916 9460
3916 9466 3906 9489 3913 9491
TIME...MOT...LOC 2103Z 241DEG 12KT 3914 9482
LGSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
412 PM CDT MON MAY 22 2017
MOZ030-031-222145-
Ray MO-Carroll MO-
412 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAY AND NORTHWESTERN
CARROLL COUNTIES UNTIL 445 PM CDT...
At 412 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Carrollton to near
Richmond. Movement was northeast at 25 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Richmond, Carrollton, Norborne, Hardin, Henrietta, Bosworth,
Rayville, Bogard, Tina and Stet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pleasant Hill.
&&
LAT...LON 3918 9395 3939 9413 3962 9350 3962 9342
3946 9328
TIME...MOT...LOC 2112Z 234DEG 20KT 3945 9365 3933 9397
LGSpecial Weather Statement National Weather Service Kansas City/Pleasant Hill MO 432 PM CDT MON MAY 22 2017 MOZ029-030-037-038-222200- Ray MO-Lafayette MO-Jackson MO-Clay MO- 432 PM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHWESTERN RAY...WEST CENTRAL LAFAYETTE AND CENTRAL JACKSON COUNTIES UNTIL 500 PM CDT... At 432 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Orrick to Mission Hills. Movement was northeast at 25 mph. Dime size hail will be possible with these storms. Locations impacted include... Kansas City, Independence, Lee's Summit, Blue Springs, Leawood, Raytown, Liberty, Prairie Village, Excelsior Springs, North Kansas City, Mission Hills, Sugar Creek, Buckner, Westwood, Claycomo, Courtney, Orrick, Wellington, Lake Tapawingo and Westwood Hills. This includes the following highways... Interstate 70 in Missouri between mile markers 2 and 19. Interstate 35 in Missouri between mile markers 0 and 4. Interstate 35 in Kansas near mile marker 235. Interstate 470 near mile marker 0, and between mile markers 14 and 16. Interstate 435 between mile markers 54 and 75. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pleasant Hill. && LAT...LON 3910 9461 3940 9414 3917 9394 3890 9461 TIME...MOT...LOC 2132Z 237DEG 20KT 3923 9417 3901 9462 LG
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
445 PM CDT MON MAY 22 2017
MOZ030>032-038-222215-
Ray MO-Carroll MO-Chariton MO-Lafayette MO-
445 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHARITON...EAST
CENTRAL RAY...CARROLL AND NORTHEASTERN LAFAYETTE COUNTIES UNTIL 515
PM CDT...
At 445 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hale to near Norborne. Movement was
northeast at 25 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Carrollton, Brunswick, Norborne, Hardin, Hale, Bosworth, Wakenda,
Mendon, Bogard, Tina, De Witt, Dover, Sumner, Rothville and Triplett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pleasant Hill.
&&
LAT...LON 3938 9315 3941 9317 3941 9320 3936 9320
3927 9345 3929 9347 3926 9348 3914 9380
3934 9384 3962 9343 3962 9327 3969 9328
3970 9326 3970 9306 3948 9287
TIME...MOT...LOC 2145Z 240DEG 21KT 3954 9331 3931 9376
LGSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
515 PM CDT MON MAY 22 2017
MOZ031-032-039-222245-
Carroll MO-Saline MO-Chariton MO-
515 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHARITON...CENTRAL
CARROLL AND NORTHWESTERN SALINE COUNTIES UNTIL 545 PM CDT...
At 515 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Brunswick to near Carrollton.
Movement was east at 25 mph.
Dime size hail will be possible with these storms.
Locations impacted include...
Carrollton, Salisbury, Brunswick, Keytesville, Bosworth, Wakenda,
Miami, Mendon, De Witt, Rothville, Grand Pass, Triplett and Dalton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pleasant Hill.
&&
LAT...LON 3916 9348 3929 9348 3927 9350 3924 9349
3922 9350 3922 9355 3941 9361 3970 9296
3945 9271
TIME...MOT...LOC 2215Z 251DEG 22KT 3952 9318 3934 9355
LGSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
546 PM CDT MON MAY 22 2017
MOZ032-033-222315-
Chariton MO-Randolph MO-
546 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARITON AND WESTERN
RANDOLPH COUNTIES UNTIL 615 PM CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm over
Keytesville, or near Salisbury, moving east at 35 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Salisbury, Huntsville, Keytesville, Clifton Hill, Dalton and Prairie
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pleasant Hill.
&&
LAT...LON 3933 9249 3935 9303 3955 9305 3964 9270
3961 9269 3961 9254
TIME...MOT...LOC 2245Z 259DEG 30KT 3945 9289
LGThe Pleasant Hill radar (KEAX), 164 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704500, 704501, 704502, 704503.